Post Radiation and Seizure Medications

Posted By
6/16/2011 10:41am
View other posts by
Activity
Replies: 1

As I posted last week, my wife ended up having grand mal seizures due to Cyberknife radiation treatment on the area of her brain where she had her craniotomy to remove the two melanoma tumors which bled. The irritation of the brain and insufficient post radiation anti-seizure medication caused the seizures. She spent 5 days in the ICU while they ran continuous EEG monitors and did CR scans and MRIs. Fortunately there was no sign of other tumors, just the readily identifiable irritation around the original tumor site. 

She is now home and on a fistful of daily medication. But the medication should all come with better warning labels - so if you are ever on the following, be prepared for a variety of side effects:

Decadron or dexamethasome is the steroid. It's an anti-inflammatory - which she was on post radiation but on insufficient dose. Causes mood swings, fuzzy thinking, loss of memory and confusion.

The anti-seizure meds are Kepra, Dilantin, and Lacosomide. They also cause her great confusion, anxiety, make her highly emotional (she is crying a lot) and a bit unsteady.

In talking to one of the neurologists on weekend duty at the ICU who is originally from Eastern Europe - he said that it was pretty common knowledge over there about the side efects of Cyberknife and that they treated far more aggressively the potenital for seizures by prescribing in advance the sterioids and antiseizure meds in suficient doses. So it's a bit of a trade-off - you get guaranteed side effects from these powerful drugs, but at least you probably aren't going to have a seizure and end up in ICU.

She will be weaned off the steroids in the next week or so and that should help. Her attending neurologist says she will get more used to the Kepra (the anti-siezure med of choice because it doesn't go through the kidneys), which is a good thing as she is likely going to be on Kepra for the rest of her life, hopefully on a reduced dose. In the meantime she can't be left alone.

We won't know untl our oncologist visit next week as to how many more weeks this pushes back her next systemic treatment while her brain calms down.

Her motto: "Don't wait for the storm to pass, love dancing in the rain".

Hi

My 26 year old son (not the one with melanoma) has a seizure disorder and has been on numerous anti-sezure meds since he was 11. He is now taking 3, one of which is keppra. All of the anti-seizure drugs have some side-effects but for him Keppra seems to be the "best" as far as that goes.

It isn't surprising that your wife is having the mood swings, confusion etc having gone through the cyberknife, and then put on steroids and 3 new meds. It should get better.

Hang in there

Becky